As the number of psychotropics on the market expands, the likelihood increases that a patient requiring anticoagulation with warfarin will receive concurrent treatment with a psychotropic drug. Because warfarin undergoes hepatic metabolism and is highly protein bound, it is particularly prone to drug interactions; in addition, its relatively narrow therapeutic window places patients at risk of either hemorrhagic or thrombotic complications. Although warfarin's interactions with other drugs have long been studied, the most recent review of the literature of warfarin's interactions with psychotropics was over a decade ago. Thus, we conducted a systematic review of the literature documenting the interaction between warfarin and psychotropics, with a focus on interactions mediated through the cytochrome P450 system and protein binding. A search of the MEDLINE database was performed, and reports of warfarin interactions with psychotropics were identified. The results suggest that interactions between warfarin and psychotropic drugs are important and likely underrecognized. They also have notable implications for both safety and drug compliance. When certain psychotropics are started or discontinued in patients receiving warfarin therapy, or when warfarin is introduced to a patient receiving a stable dose of a psychotropic, clinicians should monitor a patient's international normalized ratio (INR) closely to ensure it remains within therapeutic range. Psychotropics that pose a particular risk of increasing the INR when used with warfarin include fluoxetine, fluvoxamine, quetiapine, and valproic acid. Psychotropics that may significantly decrease the INR when used with warfarin include trazodone, St. John's wort, carbamazepine, and the polycyclic aromatic carbons in tobacco cigarettes; however, nicotine itself, as in nicotine replacement strategies, is not known to alter warfarin's anticoagulant effect. In certain cases, the need for anticoagulation may also necessitate switching to a different psychotropic.
© 2012 Pharmacotherapy Publications, Inc.